Winter Storm, Essex
- When
- November 17, 4:00 AM EST to November 18, 10:00 AM EST
- Where
- Essex forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A complex storm system which extended along the east coast of the US from Cape Cod south to Cape Hatteras spread a mixture of sleet, freezing rain and light snow across much of Vermont during Sunday, November 17th. Colder air moved in as the storm system reorganized and intensified near Cape Cod Sunday night (November 17th) with periods of heavy snow Sunday night (November 17th) into Monday…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A complex storm system which extended along the east coast of the US from Cape Cod south to Cape Hatteras spread a mixture of sleet, freezing rain and light snow across much of Vermont during Sunday, November 17th. Colder air moved in as the storm system reorganized and intensified near Cape Cod Sunday night (November 17th) with periods of heavy snow Sunday night (November 17th) into Monday morning (November 18th), with accumulations generally 5 to 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 16, 10:03 PM EST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1003 PM EST SAT NOV 16 2002
OVERALL FORECAST IN REALLY GOOD SHAPE. RADAR TRENDS/SURFACE
OBSERVATIONS SHOWING AT LEAST LIGHT SNOW IN MOST OF THE FORECAST
AREA ALREADY...WITH THE EXCEPTION OF FAR NORTHEAST VERMONT. WILL
THEREFORE MAKE A MINOR ADJUSTMENT TO THE FIRST PERIOD...MAINLY
ELIMINATING ANY TIMING TO THE ONSET OF SNOW TONIGHT. 850 MB UPPER
AIR ANALYSIS SHOWS PLENTY OF WARM AIR JUST SOUTH OF THE FORECAST
AREA AND THIS WILL MOVE NORTH LATER TONIGHT AND ESPECIALLY ON
SUNDAY. AS A RESULT...THE GOING FORECAST OF A MIX/CHANGE TO SLEET
AND FREEZING RAIN LOOKS REAL GOOD BEFORE GOING BACK TO SNOW AT THE
END OF THE EVENT. THUS WINTER STORM WARNINGS WILL REMAIN IN PLACE.
UPDATED ZONES NO LATER THAN 1015 PM.
EVENSON
.BTV...WINTER STORM WARNING LATE TONIGHT THROUGH LATE SUNDAY NIGHT
NYZ026>031-034-035-VTZ001-012.NYZ026>031-034-035-VTZ001>012-161300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 612 AM EST SAT NOV 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE... A WINTER STORM WATCH IS IN EFFECT TONIGHT. SNOW ACROSS SOUTHERN VERMONT WILL END BY LATER THIS MORNING. HOWEVER...MORE SNOW IS EXPECTED TO DEVELOP ACROSS VERMONT AND NORTHERN NEW YORK AFTER MIDNIGHT TONIGHT...WITH SEVERAL INCHES OF SNOW ACCUMULATION EXPECTED BY DAYBREAK SUNDAY. THE SNOW IS EXPECTED TO MIX WITH SLEET BY DAYBREAK ON SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... NO ACTIVATION REQUIRED AT THIS TIME...BUT MAYBE REQUIRED ON SUNDAY. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WATCH WILL CONTINUE THROUGH SUNDAY EVENING. SNOW IS EXPECTED TO CHANGE TO SLEET AND FREEZING RAIN ON SUNDAY...AND POSSIBLY RAIN. SIGNIFICANT ICE ACCUMULATION IS POSSIBLE ON SUNDAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322500.